Alert archive / South Carolina / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 22, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 31, 2025, 3:45 PM EDT for 7 counties in South Carolina; Richmond County, Georgia. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2025, 3:45 PM EDT (19:45 UTC)
- Expired
- Mar 31, 2025, 4:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Richmond County, GA, Aiken County, SC, Barnwell County, SC, Edgefield County, SC, Lexington County, SC, Newberry County, SC, Orangeburg County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 57 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 4:40 PM EDT | TSTM WND DMG | 2 Ssw Dreher Island Sp, SC | SCDPS reports tree fell over Frank Shealy Rd near Rocky Retreat Ct. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 11:33 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Mar 31, 3:17 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
618
WUUS52 KCAE 311945
SVRCAE
GAC245-SCC003-011-037-063-071-075-081-312045-
/O.NEW.KCAE.SV.W.0022.250331T1945Z-250331T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
345 PM EDT Mon Mar 31 2025
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Central Richmond County in east central Georgia...
Southern Newberry County in central South Carolina...
Edgefield County in central South Carolina...
Northeastern Barnwell County in central South Carolina...
Lexington County in central South Carolina...
Saluda County in central South Carolina...
Aiken County in central South Carolina...
Northwestern Orangeburg County in central South Carolina...
* Until 445 PM EDT.
* At 345 PM EDT, severe thunderstorms were located along a line
extending from 8 miles south of Ninety Six Historic Site to near
Edgefield to near South Augusta, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Little Mountain, Cedar Grove Fire Station, West End Augusta, New
Savannah Bluff Lock & Dam Park, Poverty Hill, Glenn Hills, Savannah
River Site Badge Office, Summit, Northside Fire Station Main,
Edgefield, Westover, Batesburg-Leesville, Johnston, Glendale, Camp
Kinard, Savannah Bluffs Heritage Preserve, Cleora, South Augusta,
Edgefield County Airport, and New Holland.
This includes the following highways...
Interstate 20 in Georgia between mile markers 195 and 201.
Interstate 20 in South Carolina between mile markers 0 and 59.
Interstate 26 between mile markers 77 and 91.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3349 8212 3354 8203 3359 8210 3370 8208
3394 8212 3396 8201 3413 8187 3421 8194
3430 8190 3435 8180 3424 8132 3414 8131
3410 8127 3410 8123 3381 8107 3341 8119
3344 8122 3333 8122 3328 8186 3329 8215
TIME...MOT...LOC 1945Z 262DEG 41KT 3402 8202 3370 8194 3336 8207
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EC2 follow-up statements
797
WWUS52 KCAE 312007
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
407 PM EDT Mon Mar 31 2025
GAC245-312016-
/O.CAN.KCAE.SV.W.0022.000000T0000Z-250331T2045Z/
Richmond GA-
407 PM EDT Mon Mar 31 2025
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RICHMOND COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central Georgia...and central South Carolina. A Severe
Thunderstorm Watch also remains in effect until 900 PM EDT for
central South Carolina.
LAT...LON 3329 8186 3331 8185 3330 8188 3334 8192
3373 8185 3401 8183 3430 8190 3435 8180
3424 8132 3420 8134 3418 8131 3414 8131
3410 8127 3410 8123 3381 8107 3341 8119
3344 8122 3333 8122 3328 8184
TIME...MOT...LOC 2006Z 262DEG 41KT 3405 8174 3373 8166 3339 8179
$$
SCC003-011-037-063-071-075-081-312045-
/O.CON.KCAE.SV.W.0022.000000T0000Z-250331T2045Z/
Newberry SC-Edgefield SC-Barnwell SC-Lexington SC-Saluda SC-Aiken SC-
Orangeburg SC-
407 PM EDT Mon Mar 31 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN NEWBERRY...EAST CENTRAL EDGEFIELD...NORTHEASTERN
BARNWELL...LEXINGTON...SALUDA...AIKEN AND NORTHWESTERN ORANGEBURG
COUNTIES...
At 406 PM EDT, severe thunderstorms were located along a line
extending from near Saluda to near Aiken Municipal Airport to near
Jackson, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Little Mountain, Cedar Grove Fire Station, Savannah River Site Badge
Office, Summit, Batesburg-Leesville, Johnston, Camp Kinard, Edgefield
County Airport, New Holland, Samaria Fire Station, Saluda, Stoney
Hill, Harmony, Hopeland Gardens, Prosperity, Burnettown, Dreher
Island State Park, Williston, Lake Murray Shores, and Circle Fire
Station.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 10 and 59.
Interstate 26 between mile markers 77 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3329 8186 3331 8185 3330 8188 3334 8192
3373 8185 3401 8183 3430 8190 3435 8180
3424 8132 3420 8134 3418 8131 3414 8131
3410 8127 3410 8123 3381 8107 3341 8119
3344 8122 3333 8122 3328 8184
TIME...MOT...LOC 2006Z 262DEG 41KT 3405 8174 3373 8166 3339 8179
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CAL028
WWUS52 KCAE 312021
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
421 PM EDT Mon Mar 31 2025
SCC037-312031-
/O.CAN.KCAE.SV.W.0022.000000T0000Z-250331T2045Z/
Edgefield SC-
421 PM EDT Mon Mar 31 2025
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EDGEFIELD COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central South Carolina. A Severe Thunderstorm Watch also remains in
effect until 900 PM EDT for central South Carolina.
LAT...LON 3328 8184 3381 8166 3382 8167 3407 8165
3433 8172 3424 8132 3420 8134 3418 8131
3414 8131 3410 8127 3410 8123 3381 8107
3341 8119 3344 8122 3333 8122
TIME...MOT...LOC 2021Z 256DEG 46KT 3434 8156 3398 8145 3349 8162
$$
SCC003-011-063-071-075-081-312045-
/O.CON.KCAE.SV.W.0022.000000T0000Z-250331T2045Z/
Newberry SC-Barnwell SC-Lexington SC-Saluda SC-Aiken SC-
Orangeburg SC-
421 PM EDT Mon Mar 31 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN NEWBERRY...NORTHEASTERN BARNWELL...LEXINGTON...
EASTERN SALUDA...AIKEN AND NORTHWESTERN ORANGEBURG COUNTIES...
At 421 PM EDT, severe thunderstorms were located along a line
extending from near Newberry County Airport to 7 miles northeast of
Batesburg-Leesville to near Citizens Park, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Newberry, Little Mountain, Cedar Grove Fire Station, Bundrick Island,
Putnam's Landing, Salley, Savannah River Site Badge Office, Summit,
Jackson, Batesburg-Leesville, Lexington, Aiken Mall, Camp Kinard,
Perry, New Holland, Samaria Fire Station, Cedar Pond Campground,
Perry Airport, Stoney Hill, and Chapin.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 20 and 59.
Interstate 26 between mile markers 77 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3328 8184 3381 8166 3382 8167 3407 8165
3433 8172 3424 8132 3420 8134 3418 8131
3414 8131 3410 8127 3410 8123 3381 8107
3341 8119 3344 8122 3333 8122
TIME...MOT...LOC 2021Z 256DEG 46KT 3434 8156 3398 8145 3349 8162
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:14 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 31, 2:14 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Columbia SC 214 PM EDT Mon Mar 31 2025 .SYNOPSIS... A line of thunderstorms will move across the Southeast today with severe storms possible this afternoon. Well above normal temperatures expected for late week with possible record highs late week and next weekend. && .NEAR TERM /THROUGH TONIGHT/... Key Message(s): - Severe Thunderstorm Watch in effect for the CSRA and portions of central SC. Damaging winds are the primary threat but a few storms may produce a tornado and large hail. Update: Skies clearing over the CSRA and Midlands. This will allow the air mass to destabilize ahead of a line of thunderstorms which will move into the forecast area this afternoon. The largest threat still appears to be areas of damaging winds along the line of thunderstorms. That said, conditions remain sufficient to have a few stronger storms embedded within the line which potentially produce a tornado or large hail. Previous Discussion: An upper level trough continues to shift eastward across the middle of the country which will push a cold front through the area by tonight. Ahead of the front today, continued southerly low level flow around the western Atlantic surface high will provide continued warm and moist advection over the forecast area leading to air mass destabilization through the day. Morning stratus may delay or impact the initial destabilization but guidance suggests MLCAPE values will exceed 1000 J/kg during peak heating with modest but sufficient effective wind shear around 30-40 knots which should support the threat of severe weather. Latest HRRR runs consistently showing this initial convective line diminishing as it moves east of the mountains but leaving a residual outflow boundary somewhere across the northern Midlands. This could become a focus for enhanced helicity and a increased tornado threat when afternoon convection moves into the region. Hi-res guidance is in reasonable agreement developing convection across the Gulf Coast states after 12z which then tracks eastward through the day encountering an increasingly unstable high theta-e environment resulting in a line of strong convection moving through our area mid to late afternoon (18z-01z) with possible isolated discrete cells developing ahead of the line. Hi-res guidance also showing some updraft helicity tracks moving across the Midlands and CSRA with a more recent enhancement of them across the northern Midlands (likely associated with the forecast outflow boundary) which is a change from previous forecast thinking that the tornado threat would primarily be confined to the CSRA and southeast Midlands. So while there does not appear to be a significant tornado threat, with a more likely storm mode being cold pool dominated linear multicellular segments, the tornado threat does exist across the entire forecast area. As mentioned, damaging wind gusts are the primary threat of severe weather given the fairly unidirectional wind profile but large hail cannot be ruled out either. PWAT values continue to be high (over 200% of normal) and will support heavy rain potential but storm motion should be high enough to limit flash flood threat. Temperatures today should warm again well into the 70s with some lower 80s possible in the eastern Midlands, depending on how quickly the lower stratus can burn off. After the convection pushes east of the forecast area this evening lingering cloud cover will limit radiational cooling and expect some return of stratus due to abundant low level moisture in place until the cold front pushes through. Cold advection should commence behind the front late tonight and overnight lows expected to fall into the 50s ranging from the lower 50s west to upper 50s east. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Key Message(s): - Cooler and dry Tuesday with the beginning of a warming trend. Tuesday will be the coolest day this week and likely the driest as PWATs drop to around 0.5" behind the departing cold front. Highs will generally be in the 70s for most places with dewpoints falling back into the 40's or perhaps upper 50s across the southern forecast area. Broad offshore high pressure and upper ridging develops into Wednesday, with some moisture returning to the area and daytime temperatures increasing another 5-8 degrees. A few upslope and isentropically forced showers are possible Wednesday, but accums should be fairly light given PWAT values between 1" and 1.25". Overnight lows should be in the 50s Tuesday night and 60s Wednesday night. && .LONG TERM /THURSDAY THROUGH MONDAY/... Key Message(s): - Highly anomalous warmth expected with near record high temperatures possible Thursday through Sunday. The big story in the extended continues to be the potential for near record or record high temperatures. The surface high becomes well established offshore with upper level ridging continuing to build over the area through the upcoming weekend. NBM high temperatures are in the upper 80s to low 90s Thursday through at least Saturday, though the spread by Sunday is a little larger and temperatures may cool off a few degrees. The EC EFI continues to show highs in the 80th-90th+ percentile across the entire area with a few Shift of Tails bullseyes of 1 Thursday through Saturday, and values drop off a bit to generally 80th percentile for Sunday, so there is good model support for these expected temperatures. The uncertainty of temperatures Sunday and Monday is likely due to timing differences for the next front late next weekend, which will also probably bring the next best chance for a good bit of rainfall. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Isolated showers and possible storms now entering near AGS/DNL and moving toward the east with MVFR ceilings still seen at all sites except at AGS/DNL where it has been bouncing between VFR and MVFR. MVFR ceilings remain with scattered to broken clouds between 1,800 and 2,500 ft or so with near 10 kt southwest winds continuing. The main line of strong to severe thunderstorms is fast approaching eastern GA with isolated showers moving into AGS/DNL at this time, continuing east. Some of these will maintain the possibility of developing into thunderstorms as instability increases ahead of the main line. This activity should be entering near CUB/CAE by 19z or so and some of this may reach near OGB a little later. The timing for the main line of storms is on track with it currently looking to enter AGS/DNL by 19-20z, CUB/CAE by 20-21z, and OGB by 20-22z. This has a history of bringing strong winds with some gusts over 35 kts and ceiling and visibility restrictions. These conditions may last for a couple hours as the main line passes. Behind the line, some isolated showers may linger into the evening but the main impact behind this line of storms continues to be another stratus deck that looks to build back in after 6-8z with light and variable winds, but some guidance has not been as aggressive with how low the deck gets before being pushed out by the front and thus currently have MVFR ceilings and visibilities through around daybreak. EXTENDED AVIATION OUTLOOK... Early morning low clouds continue to be possible Wednesday and Thursday morning with abundant moisture but no precipitation is expected. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. &&
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 2:50 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 55 min |
| Mar 31, 3:27 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 63 min |
| Mar 31, 3:37 PM EDT | Tornado Warning | CAE | Edgefield, McCormick, Saluda | 23 min |
| Mar 31, 3:43 PM EDT | Areal Flood Advisory | CAE | Aiken | 2 hr |
| Mar 31, 4:26 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Calhoun, Clarendon, Lexington, Orangeburg | 64 min |
| Mar 31, 4:32 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Clarendon, Fairfield, Kershaw, Lancaster and 5 more | 58 min |
| Mar 31, 5:26 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2025Severe Thunderstorm Warnings in Georgia, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.